How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask ChristineLVT Your Own Question
ChristineLVT, Certified Veterinary Technician
Category: Dog
Satisfied Customers: 3307
Experience:  Licensed veterinary technician (B.S. Mercy College), 10 yrs in animal medicine and training
Type Your Dog Question Here...
ChristineLVT is online now
A new question is answered every 9 seconds

My doberman has been throwing up a lot lately,what is the problem He

Customer Question

My doberman has been throwing up a lot lately,what is the problem?He is 6.5 years old and I feed him pedigree food once a day.
Submitted: 7 years ago.
Category: Dog
Expert:  ChristineLVT replied 7 years ago.



It sounds likely your dog suffers from some acid reflux. I would try giving some Pepcid (famotidine) at a dose of 0.25mg per pound of body weight just before the time of day he usually does this, as long as he is healthy otherwise (no liver/kidney disease or on heart medications). You can repeat the pepcid in 12 hours as well if needed.


You'll also want to start feeding more times per day in order to combat this built up stomach acid, say 2x's a day instead of 1. Feed late at night as well to better keep his stomach fuller during the overnight. The late meal along with the pepcid should make a big difference.


If he continues to vomit occasionally only when hungry, you may want to consider changing his diet to one with a more fulfilling, higher quality protein (which any pet supply store can help you compare with quality and price). This will help him not digest too quickly so as to not have such an empty stomach. If all this fails or if your dog appears ill at any time, of course a vet visit and some basic bloodwork is always a good idea to rule out more serious problems.


Here's some more info about Pepcid. If any concerns, it is always best to check with your vet before giving:


Best wishes,


ChristineLVT and 2 other Dog Specialists are ready to help you
Customer: replied 7 years ago.
Hi Christine,
I did try now twice (once every 12 hours) with the pepcid as you prescribed,but infortunately,he is still vomiting Frown.
It is worst right after he is drinking water.All the food I gave him yesterday evening before bed time,he did not kept!!He rejected all of it this morning,not even half digested??
I don't know anymore what to give him.He looks fine,alert and want to play but surely not right? Should I increase the pepcic a little more?

Thanks for your time and the infos,I appreciate very much Smile.
Expert:  ChristineLVT replied 7 years ago.

No, you don't want to increase any medication dosing. Instead, as stated in first answer, if vomiting continues and above advice with fasting and only feeding tiny amounts of food or water at a time was followed, then regardless how he looks, something more than stomach upset is going on and a vet is needed for a diagnosis to determine how best to treat.


Good luck to you both.

Related Dog Questions